Side Effects of Cancer Treatment Photosensitivity

Photosensitivity or the tendency to sunburn easily can occur with certain chemotherapy drugs.

Side Effects of Cancer Treatment Photosensitivity

by Dr. C.H. Weaver M.D.

Many drugs cause photosensitivity, including some chemotherapy drugs. Protecting your skin from the sun is very important. If you should get a severe sunburn, treatment is aimed at reducing inflammation and relieving pain.

What is photosensitivity

Photosensitivity is an enhanced skin response to ultraviolet radiation (sunlight). This means that you may sunburn easily. A sunburn that you got within a week before chemotherapy may reappear, or rarely, a sunburn may spread to skin that was not exposed to the sun.

What causes photosensitivity

There are many drugs that may cause photosensitivity. Chemotherapy drugs commonly associated with photosensitivity include:

  • dacarbazine (DTIC-Dome®)
  • fluorouracil (5-FU)
  • methotrexate
  • vinblastine (Velban®)

What are the symptoms of photosensitivity

If you are photosensitive, you will sunburn easily. Symptoms of a sunburn include:

  • Redness
  • Inflammation
  • Blistering
  • Weeping
  • Peeling

What is the treatment for photosensitivity

The treatments for a rash that results from photosensitivity aim to reduce inflammation and relieve pain.

Corticosteroid cream: Steroids work by reducing inflammation. Your doctor may prescribe a corticosteroid cream that you rub on the rash.

Analgesics: These over-the-counter medications can relieve pain associated with a rash. Examples are acetaminophen (Tylenol®) or aspirin.

What else can I do

It is very important to protect your skin from the sun by following these tips:

  • Wear long sleeves and long pants.
  • Wear a wide brimmed hat.
  • Wear light, cotton gloves.
  • Use sunscreen on the skin that you cannot cover.
  • Sunblock with physical barrier such as zinc oxide may be necessary for vulnerable areas, such as the hands and nose.
Comments

Stories